Alert archive / Minnesota / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 174, NWS Twin Cities, MN

June 30, 2004Sibley County, Minnesota

NWS Twin Cities, MN issued this severe thunderstorm warning at Jun 30, 2004, 3:33 PM CDT for Sibley County, Minnesota. It was in force for 57 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 30, 2004, 3:33 PM CDT (20:33 UTC)
Expired
Jun 30, 2004, 4:30 PM CDT
In force
57 min
Issued by
NWS Twin Cities, MN
Area
Counties, with a storm outline in the text

County Sibley County, MN

The radar

The Minneapolis radar (KMPX), 51 km from the middle of the area, began a volume at 20:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 8.6 hours before the alert went out and 49 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2004-06-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2004-06-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 30 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1785 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
30 m²/s²
0-3 km storm-relative helicity
15 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

963 
WUUS53 KMPX 302033
SVRMPX
MNC143-302130-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
333 PM CDT WED JUN 30 2004

THE NATIONAL WEATHER SERVICE IN THE TWIN CITIES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SIBLEY COUNTY IN CENTRAL MINNESOTA

* UNTIL 430 PM CDT

* AT 332 PM CDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM...
  CAPABLE OF PRODUCING LARGE HAIL AND DAMAGING WINDS. THIS STORM WAS
  LOCATED NEAR GAYLORD...OR ABOUT 18 MILES NORTHWEST OF ST PETER...
  AND MOVING EAST AT 15 MPH.

* LOCATIONS IMPACTED INCLUDE...
  GAYLORD.
  ARLINGTON.
  GREEN ISLE.
  NEW AUBURN.

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

LAT...LON 4472 9424 4462 9424 4461 9436 4446 9414
      4446 9395 4466 9390 4471 9392

$$

BINAU

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 30, 3:00 AM CDT, 12 hours 33 minutes earlier.

Area forecast discussion, Jun 30, 3:00 AM CDT, 12 hours 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
300 AM CDT WED JUN 30 2004

.DISCUSSION...
FORECAST CONCERN NEAR TERM...FRONTAL MOVEMENT AND CONVECTIVE
INITIATION POTENTIAL.  WEAK ISENTROPIC LIFT/ELEVATED INSTABILITY HAS
GENERATED A FEW -SHRA/-TSRA OVER SOUTHEAST SODAK THIS MORNING.  NEW
ETA INDICATES INSTABILITY SHOULD REMAIN OVER THIS REGION THIS
MORNING/BRUSHING SOUTHWEST CORNER PERHAPS BEFORE DISSIPATING.  FOCUS
THEN TURNS TO FRONT MOVING INTO NORTHERN MN THIS MORNING.  SOME
CONVECTION ASSOCIATED...ASSOCIATED WITH SHORT WAVE TROF.  BEST
FORCING SHIFTS OFF INTO GREAT LAKES REGION DURING THE DAY...AS FRONT
SAGS INTO NORTHERN CWA THIS AFTERNOON.  EXPECT SOME SCATTERED
CONVECTION TO DEVELOP IN BEST MOISTURE CONVERGENCE ZONE AND
INSTABILITY POCKET.  CIN DROPS TO ZERO...MAINLY INTO NORTHEAST CWA
BY LATE AFTERNOON.  THIS THEN SAGS SOUTH DURING THE EVENING...AND
WEAKENS AFTER MIDNIGHT INTO SOUTHERN MN.  WILL CONTINUE SCATTERED
WORDING WITH THE ACTIVITY AS FRONT SAGS SOUTH. TEMPERATURES SHOULD
MAX OUT CLOSE TO 90 IN WEST CENTRAL MN.  MAY BE SOME CUMULUS
DEVELOPMENT THIS AFTERNOON THERE AS LOW LEVEL MOISTURE INCREASE. AND
SOME MORNING ACCAS MAY LIMIT READINGS SOMEWHAT AS WELL.  STILL LIKE
WARMER MAV/NGM COMBO TODAY...WITH SOUTHWEST FLOW AHEAD OF FRONT.

FRONT SAGS INTO SOUTHERN MN AND WEAKENS OVERNIGHT AND THURSDAY.
WILL CONTINUE LOW CHANCE POPS DURING THIS PERIOD...AS FORCING
LIMITED.  SOME QUESTION AS TO ANY REDEVELOPMENT THURSDAY NIGHT AND
EARLY FRIDAY AS WELL.  AGAIN FORCING WEAK...AS WAITING ON NEXT SHORT
WAVE MOVING THROUGH LATER FRIDAY INTO SATURDAY.  WILL STAY THE
COURSE FOR NOW...AND SEE WHAT NEXT MODEL RUN DELIVERS.

LONGER TERM...SATURDAY THROUGH WEDNESDAY...THE GFS CONTINUES TO
STRUGGLE WITH THE UPCOMING WEEKEND. A RATHER STRONG LOW AT H5 IS
FORECAST TO PASS SOUTH OF US EARLY SATURDAY WHILE A SERIES OF
NORTHERN STREAM SHORT WAVES PASS BY JUST TO THE NORTH OF US. A COLD
FRONT IS STILL EXPECTED TO WORK SOUTHWARD ACROSS THE FORECAST AREA
DURING THE SATURDAY-SUNDAY TIME PERIOD BUT THE FOCUS ON FORCING IS
WELL TO THE SE WITH THE UPPER LOW. SURFACE HIGH PRESSURE SHOULD TAKE
CONTROL FROM CANADA BY MONDAY NIGHT AND PERSIST INTO EARLY
WEDNESDAY. FEW CHANGES MADE TO THE WX PORTION OF THE EXTENDED GRIDS
WITHOUT SEEING THE NEW ENSEMBLE DATA.

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...NONE.
WI...NONE.

&&

/RAH
Hazardous weather outlook, Jun 30, 5:27 AM CDT, 10 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
527 AM CDT WED JUN 30 2004

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-011027-
ANOKA-BARRON-BENTON-BLUE EARTH-BROWN-CARVER-CHIPPEWA-CHISAGO-DAKOTA-
DOUGLAS-DUNN-EAU CLAIRE-FARIBAULT-FREEBORN-GOODHUE-HENNEPIN-ISANTI-
KANABEC-KANDIYOHI-LAC QUI PARLE-LE SUEUR-MARTIN-MCLEOD-MEEKER-
MILLE LACS-MORRISON-NICOLLET-PEPIN-PIERCE-POLK-POPE-RAMSEY-REDWOOD-
RENVILLE-RICE-RUSK-SCOTT-SHERBURNE-SIBLEY-ST CROIX-STEARNS-STEELE-
STEVENS-SWIFT-TODD-WASECA-WASHINGTON-WATONWAN-WRIGHT-YELLOW MEDICINE-
527 AM CDT WED JUN 30 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTHERN MINNESOTA...AND WEST CENTRAL WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

A COLD FRONT WILL DROP SLOWLY SOUTHWARD ACROSS MINNESOTA AND
WISCONSIN TODAY. THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG AND
AHEAD OF THE FRONT THIS AFTERNOON. A FEW OF THE STORMS COULD BECOME
SEVERE DURING THE LATE AFTERNOON AND EVENING HOURS...ESPECIALLY
ACROSS CENTRAL MINNESOTA AND WEST CENTRAL WISCONSIN...AND CONTAIN
DAMAGING WINDS AND HAIL.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A COLD FRONT WILL MOVE SOUTHEAST ACROSS THE REGION ON SATURDAY. A FEW
SEVERE STORMS...WITH DAMAGING WINDS AND HAIL...ARE POSSIBLE AHEAD OF
THE FRONT.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND
EVENING.

RAH

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 30, 2:40 PM CDTSevere Thunderstorm WarningMPXMcLeod, Meeker, Renville65 min
Jun 30, 3:21 PM CDTSevere Thunderstorm WarningMPXWright39 min
Jun 30, 3:43 PM CDTSevere Thunderstorm WarningMPXHennepin62 min
Jun 30, 3:47 PM CDTSevere Thunderstorm WarningMPXMcLeod28 min
Jun 30, 4:30 PM CDTSevere Thunderstorm WarningMPXAnoka, Ramsey45 min
Jun 30, 4:58 PM CDTSevere Thunderstorm WarningMPXWashington47 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.